Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 312, NWS Blacksburg, VA

August 29, 2007Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 29, 2007, 5:16 PM EDT for Stokes County, Surry County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2007, 5:16 PM EDT (21:16 UTC)
Expired
Aug 29, 2007, 5:46 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Stokes County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 5:25 PM EDTTSTM WND DMG4 Sw Pinnacle, NC1 TREE DOWN ON MOUNT ZION ROAD. 1 TREE DOWN ON GRASSY CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 292118
SVRRNK
NCC169-171-292215-
/O.NEW.KRNK.SV.W.0312.070829T2116Z-070829T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT WED AUG 29 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT.

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PINNACLE...OR
  ABOUT 6 MILES SOUTH OF PILOT MOUNTAIN...AND MOVING SOUTHEAST AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINNACLE...
  KING...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8029 3625 8030 3625 8047 3626 8048
      3626 8049 3630 8058 3639 8048
TIME...MOT...LOC 2116Z 325DEG 9KT 3630 8047

$$
1 follow-up statement
000 
WWUS51 KRNK 292146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED AUG 29 2007

NCC169-171-292156-
/O.CAN.KRNK.SV.W.0312.000000T0000Z-070829T2215Z/
STOKES NC-SURRY NC-
546 PM EDT WED AUG 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SURRY AND
SOUTHWESTERN STOKES COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3626 8029 3625 8030 3625 8047 3626 8048
      3626 8049 3630 8058 3639 8048
TIME...MOT...LOC 2146Z 325DEG 9KT 3624 8042

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:02 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 29, 3:02 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT WED AUG 29 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO RIDGE
SOUTHWEST INTO THE REGION TONIGHT INTO THURSDAY. A COLD FRONT
WILL APPROACH THE AREA FROM THE NORTHWEST FRIDAY AND SLOWLY SLIDE
SOUTH INTO NORTH CAROLINA ON SATURDAY. COOLER HIGH PRESSURE SHOULD
BUILD IN BEHIND THE FRONT FROM THE NORTH LATER IN THE WEEKEND
BRINGING A RETURN TO DRIER WEATHER INTO EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT THROUGH THURSDAY/...

LIKE YESTERDAY...A FEW CELLS WILL POP UP MAINLY ALONG THE BLUE
RIDGE AND WEST...THROUGH EARLY EVENING. A WEAK SHRTWV MOVING
THROUGH WEST VA MAY ALSO ALLOW A FEW STORMS NW AND NORTH CENTRAL
PARTS OF THE CWA THIS EVENING. WEAK FLOW MEANS PERSISTENT SLOW
MOVERS WILL PUT DOWN AN INCH OF RAIN...BUT HEAVY RAIN IS STILL
LIMITED BY AMOUNT OF DRY AIR PRESENT IN MID LEVELS. FOG WILL PROB
FORM AGAIN IN THE VALLEYS...ALTHOUGH MAYBE NOT TO THE EXTENT OF
YESTERDAY IN THE BCB-ROA-PSK CORRIDOR IF SHWRS DO NOT DEVELOP.
AS NIGHT FALLS...MID LEVEL COOLING ALONE MAY ALLOW A STORM TO FORM
IN THE WESTERN HALF OF THE CWA THROUGH THE NIGHT. MODELS CONTINUE
TO SHOW LITTLE IF ANY QPF WITH UPPER AIR DISTURBANCE...BOUNDARY
APPROACHING FROM THE NW LATE DAY FRIDAY. JUST TOO MUCH INSTABILITY
TO IGNORE STORM CHCS LATE DAY THURSDAY. FIGURE MAX T WILL BE AT
OR A FEW DEGREES ABOVE TODAYS LEVELS...EXCEPT IN THE EXTREME WEST
WHERE CLDS MAY HOLD TEMPS DOWN A BIT. WENT AT LEAST A FEW DEGREES
ABV WARMEST GUIDANCE OVERNIGHT TONIGHT...AS MOS CONTINUES TO BUST
ON THE COOL SIDE IN THIS REGIME.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
EXPECT ANY LINGERING PREFRONTAL CONVECTION TO BE CONFINED MAINLY
OVER THE WEST THURSDAY EVENING BEFORE LOSS OF HEATING CAUSES
RESIDUAL TSRA BAND TO FADE. SINCE MODELS A LITTLE SLOWER SHIFTED
HIGHER CHANCE POPS WEST OF THE BLUE RIDGE THURSDAY EVENING AND
MAINLY ALONG THE BLUE RIDGE OVERNIGHT...OTRW PC. COLD FRONT SHOULD
BE NEAR THE BLUE RIDGE FRIDAY WITH TRAILING 850 MB THETA-E
GRADIENT NEARING THE REGION LATE IN THE DAY. MODELS SHOW RIBBON OF
HIGHER PWAT AS WELL NEAR THE BLUE RIDGE ALONG WITH WEAK AFTERNOON
INSTABILITY AHEAD OF UPSTREAM S/W AXIS. CONVERGENCE ALSO APPEARS
STRONG ENOUGH TO SUPPORT REDEVELOPMENT OF A BROKEN BAND OF
CONVECTION SO UPPED POPS EASTERN SLOPES WITH SLIGHT CHANCES FAR NW
AND SE PIEDMONT FOR NOW. LOOKS LIKE AXIS OF TSRA WILL SLIDE TO THE
SE WITH 850 MB FRONT FRIDAY NIGHT BEFORE WEAKENING OVER NORTHERN
NC OVERNIGHT INTO EARLY SAT. THUS GOING WITH CHANCE POPS SE FRIDAY
EVENING WITH SLIGHT CHANCE ESLWHERE WITH SOME POST FRONTAL
CLEARING NW. A BIT TRICKY AS TO NORTHWARD EXTENT OF RESIDUAL DEEP
MOISTURE SAT WITH DEEPENING NE FLOW DEVELOPING AND SURFACE FRONT
WELL SOUTH. GUIDANCE HINTING AT STUCK LEFTOVER RH NW NC PER
UPSLOPISH FLOW SO LEAVING LOW POPS NC SIDE INTO FAR SW VA THRU SAT
AFTERNOON AT THIS POINT. SURFACE HIGH WEDGES IN FROM THE NE A BIT
MORE SAT NIGHT BASICALLY ENDING SHRA THREAT ALTHO WILL NEED TO
WATCH POTENTIAL FOR LOW CLOUDS ESPCLY SW/SOUTHERN ZONES OVERNIGHT.

FOLLOWING CLOSER TO WARMER MAV MOS FOR HIGHS SINCE THINK THE NAM A
BIT WET WHILE LEANING SIMILAR TO THE MET LOW TEMP VALUES AT NIGHT
WHICH HAVE BEEN BEST OF LATE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE SURFACE COLD FRONT WILL BE WELL TO THE SOUTH BY SUNDAY WITH
DRIER/COOLER AIR WEDGING SOUTH INTO THE AREA IN RESPONSE TO DECENT
SURFACE HIGH RIDGING SW FROM OFF THE MID ATLC COAST. THIS SHOULD
SET THINGS UP FOR A MAINLY SUNNY AND COOLER DAY ON SUNDAY. SURFACE
HIGH WILL THEN SHIFT OFFSHORE EARLY NEXT WEEK ALLOWING A BRIEF
PERIOD OF RETURN FLOW TO SETUP AHEAD OF ANOTHER WEAK DRY COOL
FRONT SET TO DROP THROUGH BY MIDWEEK. HOWEVER ANY MOISTURE LOOKS
QUITE SHALLOW GIVEN CUTOFF OF RH TRANSPORT BY GULF STATES
CONVECTION SO PLANNING TO LEAVE OUT ANY OROGRAPHIC SHRA NW NC
RIDGES ON MONDAY FOR NOW.

BOTH GFS/ECMWF SHOW STRONGER UPPER RIDGE SLIDING BACK INTO THE SE
STATES TUE/WED WITH ANOTHER ROUND OF INCREASING 850 MB TEMPS IN
STORE. THIS SHOULD AGAIN CAP OFF ANY TSRA CHANCES SO KEEPING THE
REST OF THE EXTENDED DRY AS WELL WITH MAINLY SUNNY/CLEAR SKIES AND
QUITE DRY CONDITIONS IN PLACE. TEMPS SHOULD COOL BACK CLOSER TO
NORMAL LEVELS EARLY ON WITH COMFORTABLE LOWS THRU EARLY WEEK.
THINK COMBO OF ONLY WEAK SURFACE HIGH TO THE NORTH...DRY
GROUND...AND PLENTY OF SUN UNDER TOASTY 850 MB VALUES WILL MAKE
FOR ABOVE GUIDANCE HIGHS BY MIDWEEK WITH MORE UPPER 80S/LOW 90S
LIKELY.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
ALTHOUGH MORE CLOUDS MAY BE APPROACHING FROM THE WEST TOWARDS
DAWN THAN THIS MORNING...FOLLOWED THIS MORNINGS PATTERN FOR
IFR/LIFR VIS AT LWB...WITH IMPROVEMENT BY EARLY MORNING. CLDS
BUILDING EAST OF THE BOUNDARY THROUGH THE OHIO VALLEY 10Z AND
ONWARDS MAY ALLOW CONDITIONS TO IMPROVE FASTER. VALLEY FOG
DEVELOPMENT SHOULD LOOK SIMILAR TO THIS MORNING...PERHAPS SOMEWHAT
LESS IN THE VALLEYS NEAR BCB-PSK CORRIDOR IF THEY REMAIN DRY THIS
PM AND TONIGHT. THE AFOREMETIONED BOUNDARY POSES THE GREATEST
THREAT TO LWB AT THE END OF THE TAF PERIOD...BUT POSSIBLY NOT
UNTIL 22Z. FOR NOW JUST USED VCTS AT BLF...THEY COULD ALSO HAVE A
PREDOMINATE TSRA LATER THURSDAY PM.

COLD FRONT WILL DISSIPATE BEFORE CROSSING CENTRAL VA THUR NIGHT...BUT
ENOUGH OF IT WILL REMAIN FOR STORMS SE OF LWB THROUGH THE
AFTERNOON FRIDAY...WITH TEMPO IFR CONDITIONS IF TERMINALS TAKE
DIRECT HITS. AS HIGH PRESSURE CROSSES INTO THE MIDDLE ATLANTIC
THIS WEEKEND...LYH MAY EXPERIENCE A FEW MORINGS OF IFR CIGS AFTER
MIDNIGHT EACH DAY WITH STRONG NE FLOW DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...KM
SHORT TERM...JH
LONG TERM...JH
AVIATION...KM
Hazardous weather outlook, Aug 29, 3:31 AM EDT, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 AM EDT WED AUG 29 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
331 AM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 2:04 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT WED AUG 29 2007

NCZ019-291815-
WILKES NC-
204 PM EDT WED AUG 29 2007

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTH OF TRAPHILL...OR ABOUT 3 MILES EAST
OF DOCKERY...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...ROARING RIVER...RONDA AT 215 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Aug 29, 2:57 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 E HAYS                36.25N 81.06W
08/29/2007                   WILKES             NC   EMERGENCY MNGR

            LARGE TREE ACROSS BETHANY FORD ROAD.

&&

RSTONEFI
Special weather statement, Aug 29, 5:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT WED AUG 29 2007

NCZ003-004-292200-
STOKES NC-SURRY NC-
504 PM EDT WED AUG 29 2007

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF FRANCISCO...OR ABOUT OVER
WOODVILLE...STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR...
FRANCISCO...COLLINSTOWN AT 600 PM EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF 2 INCHES MAY ALSO ACCOMPANY THIS STORM.

STONEFIELD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:06 PM EDTSevere Thunderstorm WarningRNKWilkes24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.